Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 4, NWS Goodland, KS

April 27, 2002Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Apr 27, 2002, 5:37 AM MDT for Kit Carson County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2002, 5:37 AM MDT (11:37 UTC)
Expired
Apr 27, 2002, 6:15 AM MDT
In force
38 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 55 km from the middle of the area, began a volume at 11:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 11.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2116 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
524 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

647 
WUUS53 KGLD 271137
SVRGLD
COC063-271215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
536 AM MDT SAT APR 27 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 615 AM MDT

* AT 536 AM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM OVER SOUTHEASTERN KIT CARSON COUNTY...OR ABOUT 12
  MILES SOUTH OF BURLINGTON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH 
THIS STORM. A TRAINED WEATHER SPOTTER REPORTED WIND GUSTS TO 59 MPH 
WITH THE STORM. 

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

&&

LAT...LON 3915 10249 3902 10234 3904 10205 3944 10206

MENTZER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 1:37 AM MDT, 4 hours earlier.

Area forecast discussion, Apr 27, 1:37 AM MDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
137 AM MDT SAT APR 27 2002

TEMPERATURES...WINDS...PRECIPITATION...THEY ALL PRESENT A CHALLENGE
FOR THIS FORECAST AS VIGOROUS MID LEVEL TROUGH CONTINUES TO MOVE
EAST TODAY OVER THE CENTRAL PLAINS. LATEST WATER VAPOR IMAGERY SHOWS
LOW MOVING ALONG THE COLORADO/NEW MEXICO BORDER. ETA TRACKS THE
FEATURE DECENTLY ENOUGH SO PREFER THAT MODEL.  TROUGH AXIS WILL MOVE
OVER THE FORECAST AREA TODAY BETWEEN 12Z AND 18Z. MID LEVEL
TEMPERATURES WILL COOL WITH FEATURE...SO THE AIR MASS WILL BE
SOMEWHAT UNSTABLE. ETA CAPES SHOW WEAK INSTABILITY OVER THE
AREA...BUT ENOUGH TO KEEP THUNDERSTORMS MENTIONED IN THE FORECAST.
ETA ALSO DEVELOPS A WEAK BAROCLINIC ZONE ALONG THE KANSAS/NEBRASKA
BORDER BY 18Z AS SURFACE LOW TRACKS ACROSS KANSAS. THIS ALSO LEADS
ME TO BELIEVE CONVECTION HAS A CHANCE TO DEVELOP INTO THE EARLY
AFTERNOON ESPECIALLY OVER THE EASTERN ZONES.  SURFACE LOW WILL MOVE EAST
FAIRLY QUICKLY...BUT IT WILL BE DEEP ENOUGH TO PRODUCE SOME GUSTY
WINDS LATE THIS MORNING/AFTERNOON. WINDS MAY BRIEFLY REACH WIND
ADVISORY CRITERIA...BUT THEY SHOULD BE RELATIVELY SHORT IN DURATION.
WILL GO WITH WINDY WORDING...BUT NOT ISSUE ANY ADVISORY. LOW CLOUDS
AND FOG THIS MORNING WILL INHIBIT RAPID WARMING THIS MORNING...BUT
CLOUDS SHOULD DISSIPATE BY THE AFTERNOON IN DEVELOPING DOWNSLOPE
FLOW. AGAIN...THE AIR MASS WILL BE SOMEWHAT UNSTABLE...SO A CUMULUS
FIELD SHOULD DEVELOP IN THE AFTERNOON. WILL STAY CLOSE TO NUMERICAL
GUIDANCE...BUT WILL DROP TEMPERATURES SOMEWHAT.

AIR MASS BEGINS TO DRY TONIGHT...AND A WEAK COOL SURGE WILL MOVE
THROUGH THE AREA. HOWEVER...TEMPERATURES MAY ACTUALLY BE WARMER
SUNDAY DUE LACK OF CLOUD COVER. OTHERWISE...WILL CONTINUE WITH DRY
FORECAST UNTIL WEDNESDAY WHEN BROAD TROUGH DEVELOPS OVER THE WESTERN
UNITED STATES.

.GLD...NONE.
MENTZER

In the hours before

Special weather statement, Apr 27, 3:08 AM MDT, 2 hours 29 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
308 AM MDT SAT APR 27 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE NEEDED EAST OF MCCOOK NEBRASKA TO GOVE
KANSAS LINE TODAY.

A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE TRI-STATE AREA TODAY. THE
AIR MASS WILL BE UNSTABLE THROUGH THE EARLY AFTERNOON...ESPECIALLY
EAST OF HIGHWAY 83. ALTHOUGH SCATTERED THUNDERSTORMS WILL OCCUR
THIS MORNING OVER MOST OF THE AREA...THE BEST CHANCE FOR SEVERE
WEATHER WILL BE EAST OF A MCCOOK NEBRASKA TO GOVE KANSAS LINE. THE
MAIN THREAT WITH THE STORMS WILL BE HAIL. THUNDERSTORM ACTIVITY
WILL DIMINISH AFTER 10 AM MDT (11 AM CDT) WEST OF THE LINE.
HOWEVER...STRONG NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH
WILL DEVELOP.

&&
MENTZER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 7:32 PM MDTSevere Thunderstorm WarningGLDCheyenne58 min
Apr 26, 8:03 PM MDTSevere Thunderstorm WarningGLDKit Carson57 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.